Texas, 2016

High Wind in Texas, March 13, 2016

March 13, 2016 · NWS MAF · 3 events in 2 counties and zones

Strong southwesterly flow aloft resulted in high winds in the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwesterly flow aloft resulted in high winds in the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 12, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 12, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST SAT MAR 12 2016

.AVIATION...
06Z TAF issuance
Pacific cold front moving across the area currently will bring
gusty westerly winds overnight and much of Sunday. Winds could
gust to near 30 kts before decreasing during the late afternoon
hours. VFR conditions will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  49  81  46 /   0   0   0   0
Carlsbad                       82  45  80  45 /   0   0   0   0
Dryden                         82  49  87  48 /   0   0   0   0
Fort Stockton                  83  50  79  52 /   0   0   0   0
Guadalupe Pass                 75  39  67  44 /   0   0   0   0
Hobbs                          77  48  74  44 /   0   0   0   0
Marfa                          79  34  73  30 /   0   0   0   0
Midland Intl Airport           78  48  81  46 /   0   0   0   0
Odessa                         77  49  81  47 /   0   0   0   0
Wink                           82  49  82  44 /   0   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Guadalupe Mountains.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Davis/Apache Mountains Area-Guadalupe Mountains-Van
     Horn and Highway 54 Corridor.

     High Wind Watch from Monday afternoon through late Monday night
     for Guadalupe Mountains.

     Wind Advisory until 7 AM CDT Sunday for Big Bend Area-
     Davis/Apache Mountains Area-Marfa Plateau.

&&

29
Hazardous weather outlook, Mar 12, 10:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM CST SAT MAR 12 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140445-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1042 PM CST SAT MAR 12 2016 /942 PM MST SAT MAR 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

VERY WINDY CONDITIONS WILL IMPACT THE DAVIS MOUNTAINS...MARFA
PLATEAU...AND BIG BEND AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER IS ALSO POSSIBLE ON SUNDAY AND A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR THE GUADALUPE
MOUNTAINS...DAVIS AND APACHE MOUNTAINS...AND THE VAN HORN AND
HIGHWAY 54 CORRIDOR AREA FOR SUNDAY AFTERNOON AND EARLY EVENING.

HIGH WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AGAIN ON
MONDAY AFTERNOON AND EVENING...A HIGH WIND WATCH REMAINS IN
EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
March 13, 12:00 AM CST to 3:10 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
State Official

McDonald Observatory recorded several gusts from the southwest over 60 mph.

High Wind, Guadalupe Mountains of Culberson County

When
March 13, 12:00 AM MST to 9:47 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
March 13, 11:00 PM MST to 11:59 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616721, 616725, 616722.